Aspirin Therapy: Safe for Sensitive Stomachs?
BY: Stacey Colino
For years, doctors have recommended low-dose aspirin for some people to lower their risk of heart attack and stroke. That’s because aspirin has “powerful anti-inflammatory benefits, and it interferes with blood clotting action. A clot at the site of plaque rupture is what triggers a heart attack or stroke,” explains Dr. Tracy Stevens, a cardiologist at Saint Luke’s Mid America Heart Institute in Kansas City, Mo.
In addition, several studies have found that taking aspirin daily for five years or longer reduces the risk of colorectal cancer. Indeed, a new study from Massachusetts General Hospital and the Dana-Farber Cancer Institute suggests this may be because people at risk for colorectal cancer have elevated levels of a particular inflammatory factor in the blood -- findings that may be useful in deciding who should take aspirin to reduce their cancer risk, notes study leader Dr. Andrew Chan, a gastroenterologist at Mass General Hospital.
Meanwhile, another new study from the University of Oxford in the U.K. found that people who took aspirin regularly had a 21 percent lower risk of dying of any form of cancer -- and the longer they took aspirin, the greater the benefit.
Aspirin Can Irritate Your Stomach
However, aspirin is not without its side effects. Aspirin therapy use can be hard on sensitive stomachs; regular use causes stomach irritation in some people. If this is the case for you and the irritation is mild, try the following:
- Take aspirin with food
- Try chewable aspirin, buffered aspirin or enteric-coated aspirin
- Ask your doctor about taking a medication or supplement to help buffer stomach acid. Taking an antacid, H2 blocker or proton pump inhibitor while on aspirin therapy can often make a considerable difference in the comfort department, says Chan.
Aspirin Therapy Isn’t for Everyone
In some cases, however, aspirin therapy can result in serious complications, including life-threatening internal bleeding. This is of particular concern if you have certain digestive disorders, including:
- Chronic Heartburn If you have complications from chronic heartburn, such as active esophagitis (ulcers or erosion of the lining of the esophagus) or stricture (narrowing of the esophagus), you should not take aspirin or use topical aspirin creams, as aspirin can cause further erosion and compromise the integrity of the lining of the esophagus, says Dr. Charlene Prather, a gastroenterologist and professor of internal medicine at the Saint Louis University School of Medicine.
- Ulcers “Those with complicated ulcers involving perforation or serious bleeding should not take aspirin unless they’re on a proton pump inhibitor and there’s a very good reason for taking the aspirin,” says Prather. In fact, many people with ulcers shouldn’t take aspirin at all, she says.
- Ulcerative Colitis and Crohn’s Disease People with ulcerative colitis and Crohn’s disease can experience flare-ups of their inflammatory bowel disease with aspirin or nonsteroidal anti-inflammatory drugs, so they should avoid aspirin therapy too, says Prather.
The Bottom Line
Aspirin therapy holds much promise in reducing the risk of heart attack, stroke and cancer -- the top three leading causes of death in America. But aspirin does not come without risk, especially if you suffer from a digestive disorder, such as heartburn, ulcers, ulcerative colitis or Crohn’s disease. To find out if aspirin therapy is right for you, talk to your doctor.
Stacey Colino has written for The Washington Post's health section and many national magazines, including Newsweek, Woman's Day, SELF, Cosmopolitan, Glamour, Parenting, Sports Illustrated and Ladies' Home Journal. Stacey is a frequent contributor to Live Right Live Well.